Mothers reveal their anguish after 'poisonous' epilepsy drug taken during pregnancy has left their children mute, autistic and battling learning difficulties

Mail Online | 2/8/2016 | Alexandra Thompson Health Reporter For Mailonline
Click For Photo: http://i.dailymail.co.uk/i/pix/2018/01/23/11/487E9B2B00000578-0-image-a-51_1516708390802.jpg

Three mothers are speaking out after claiming a 'poisonous' epilepsy drug has left their children with autism, learning difficulties and incontinence after doctors failed to warn them of its risks during pregnancy.

Sodium valproate controls electrical functions in the brain to prevent life-threatening seizures, with Epilim typically being a go-to brand in the UK and Ireland.

Children - UK - Drug - Campaigners

Around 20,000 children in the UK have been affected by the drug, according to campaigners.

NICE data reveals the drug raises the risk of babies suffering serious developmental disorders by up to 40 per cent and malformations, such as cleft palates or lips, by 11 per cent, if it is taken during pregnancy.

September - Year - Campaigners - Evidence - Hearing

In September last year, campaigners presented evidence to a hearing of the European Medicines Agency in London, revealing that drug regulators knew of the problems as far back as 1973 but did not add warnings to packaging until 2015.

Last week it emerged a professor from the University of Liverpool is studying a boy affected by sodium valproate syndrome to determine if he developed the condition as a result of his grandmother taking the drug during pregnancy.

FACS - Aware - Sufferers - Syndromes - Drugs

FACS Aware, which campaigns for sufferers of foetal anti-convulsant syndromes, is fighting for all drugs containing sodium valproate to have a picture warning against their use during pregnancy on their packaging, as well as increased support for sufferers and better awareness among healthcare professionals.

In an exclusive for MailOnline, three women discuss how their children's conditions have affected their daily lives and their anger towards drug regulators.

Mother-of-two - Depression - Years - Children - Difficulties

A mother-of-two has battled depression and spent years blaming herself as she believes both of her children suffer severe learning difficulties due to her taking sodium valproate during her pregnancies.

Samantha Luton-Hughes, 41, from Worcestershire, claims she was given no information from her doctor on the medication’s risk of serious disabilities during either of her...
(Excerpt) Read more at: Mail Online
Wake Up To Breaking News!
Sign In or Register to comment.

Welcome to Long Room!

Where The World Finds Its News!